Skip to main content
main-content

01.12.2017 | Research article | Ausgabe 1/2017 Open Access

BMC Complementary Medicine and Therapies 1/2017

Patient safety incident reports related to traditional Japanese Kampo medicines: medication errors and adverse drug events in a university hospital for a ten-year period

Zeitschrift:
BMC Complementary Medicine and Therapies > Ausgabe 1/2017
Autoren:
Yutaka Shimada, Makoto Fujimoto, Tatsuya Nogami, Hidetoshi Watari, Hideyuki Kitahara, Hiroki Misawa, Yoshiyuki Kimbara

Abstract

Background

Kampo medicine is traditional Japanese medicine, which originated in ancient traditional Chinese medicine, but was introduced and developed uniquely in Japan. Today, Kampo medicines are integrated into the Japanese national health care system. Incident reporting systems are currently being widely used to collect information about patient safety incidents that occur in hospitals. However, no investigations have been conducted regarding patient safety incident reports related to Kampo medicines. The aim of this study was to survey and analyse incident reports related to Kampo medicines in a Japanese university hospital to improve future patient safety.

Methods

We selected incident reports related to Kampo medicines filed in Toyama University Hospital from May 2007 to April 2017, and investigated them in terms of medication errors and adverse drug events.

Results

Out of 21,324 total incident reports filed in the 10-year survey period, we discovered 108 Kampo medicine-related incident reports. However, five cases were redundantly reported; thus, the number of actual incidents was 103. Of those, 99 incidents were classified as medication errors (77 administration errors, 15 dispensing errors, and 7 prescribing errors), and four were adverse drug events, namely Kampo medicine-induced interstitial pneumonia. The Kampo medicine (crude drug) that was thought to induce interstitial pneumonia in all four cases was Scutellariae Radix, which is consistent with past reports. According to the incident severity classification system recommended by the National University Hospital Council of Japan, of the 99 medication errors, 10 incidents were classified as level 0 (an error occurred, but the patient was not affected) and 89 incidents were level 1 (an error occurred that affected the patient, but did not cause harm). Of the four adverse drug events, two incidents were classified as level 2 (patient was transiently harmed, but required no treatment), and two incidents were level 3b (patient was transiently harmed and required substantial treatment).

Conclusions

There are many patient safety issues related to Kampo medicines. Patient safety awareness should be raised to prevent medication errors, especially administration errors, and adverse drug events in Kampo medicine.
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

BMC Complementary Medicine and Therapies 1/2017 Zur Ausgabe